The herb Chamomile (Matricaria chamomilla) is used for its soothing effects and is “thought to have” a coumarin constituent, which could potentiat the effect of warfarin, a blood thinner known as Coumadin.
The authors report that a 70 year old woman who had a mechanical mitral valve and a previous episode of rapid heart beat diagnosed as atrial fibrillation many years ago. She was treated with warfarin and amiodarone for a long time and she was taking several other medications for her heart. Warfarin is used to prevent clots in people with artificial valves and the amiodarone is used to prevent atrial fibrillation. The patient developed an upper respiratory infection, for which she used chamomile tea to try to relieve those symptoms. She used a chamomile lotion to treat symptoms of her skin.
The patient’s symptom of weakness worsened and she was diagnosed as having a pelvic hemorrhage. Although warfarin and amiodarone are known to interfere with each others metabolism, this was not felt to be the cause of the hemorrhage because of the extended length time that the patient had been taking them. She was also taking digoxin, synthroid, alendronate, metoprolol, and a combination of vitamin D with calcium.
The patient was diagnosed in the hospital as having a hemorrhage from interference with the metabolism of warfarin by a chemical in chamomile. The chemical, a type of coumarin, is related to warfarin and could have interfered with the clotting of her blood with the resulting bleeding into her pelvis.
CONCLUSION: This is the first reported case of complications of treatment because of possible interaction between warfarin and chamomile use as a tea and a skin lotion. The case is complicated by the fact that she was taking several other medications. Caution is advised regarding chamomile products if you are taking warfarin until further information is available about this interaction.
NOTE: The following information is from the Physicians Desk Reference for Herbal Remedies. There are two plants called chamomile, which are a part of the Asteraceae family. English and Roman chamomile are Chamaemelum nobile and contains a coumarin chemical called scopoletin-7-glucoside. German chamomile is Matricaria recutita and contains a coumarin chemical umbelliferone.
An article appeared in August 2006 by Berlowitz, DR, et al demonstrating that beta-blockers, such as metoprolol, have an increased risk of causing hemorrhage in a patient taking warfarin. This patient was taking metoproplol with amiodarone and warfarin. This was a risky combination and weakens the case for this being a patient with pelvic hemorrhage as a complication of using chamomile. (Berlowitz, DR, et al, Pharmacoepidemiol. Drug Surf. 2006 Aug. 7 [Epub ahead of print.])
To read the author’s abstract of the article click on the link to the author’s title of the article above.